Get access

High incidence of type 1 diabetes mellitus during or shortly after treatment with pegylated interferon α for chronic hepatitis C virus infection

Authors


Correspondence
T. C. M. A. Schreuder, Department of Gastroenterology and Hepatology, AMC Liver Centre, Room C2-331, Meibergdreef 9, 1105 AZ Amsterdam, the Netherlands
Tel: +31 20 5668748
Fax: +31 20 5669240
e-mail: t.c.schreuder@amc.uva.nl

Abstract

Background: Development of diabetes mellitus (DM) during or shortly after treatment with interferon α (IFN-α) in patients with chronic hepatitis C virus (HCV) infection has been reported sporadically. We prospectively screened for DM during and after IFN-α therapy for chronic HCV infection.

Methods: Blood glucose levels of patients with chronic HCV infection were routinely assessed at all outpatient visits during and after treatment with pegylated-IFN-α (Peg-IFN-α) and ribavirin (Riba).

Results: Between December 2002 and October 2005, 189 non-diabetic patients were treated with Peg-IFN-α/Riba, of whom five developed type 1 DM (2.6%), three type 2 DM (1.6%) and one an indeterminate type of DM. Classical symptoms of DM were present in three patients who developed DM shortly after cessation of Peg-IFN-α/Riba. In the other patients, symptoms of DM were either indistinguishable from side effects caused by Peg-IFN-α/Riba or absent.

Conclusion: Our study showed a high incidence of type 1 DM during Peg-IFN-α/Riba therapy for chronic HCV infection. Symptoms of DM may be absent or mistaken for Peg-IFN-α/Riba-associated side effects. To diagnose DM without delay, we propose routine assessment of blood glucose at all outpatient visits during and after Peg-IFN-α/Riba treatment in chronic HCV patients.

Get access to the full text of this article

Ancillary